Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 55, NWS Baltimore/Washington

September 17, 2004Loudoun County, Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 5:55 PM EDT for Loudoun County, Virginia. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2004, 5:55 PM EDT (21:55 UTC)
Expired
Sep 17, 2004, 7:00 PM EDT
In force
65 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Loudoun County, VA

The radar

The Sterling radar (KLWX), 19 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:12 PM EDTTORNADODulles International Ai, VAON GROUND.
Sep 17, 6:12 PM EDTTORNADODulles International Ai, VAON GROUND.
Sep 17, 6:30 PM EDTTORNADOLovettsville, VAJOHN WOLFORD AT ASH GEORGE TREES BLOCKING BRIDGE. RICKARD ROAD NORTH OF MILLTOWN ROAD BLOCKED BY DOWNED TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 3:50 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 172155
TORLWX
VAC107-172300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  LOUDOUN COUNTY IN NORTHERN VIRGINIA

* UNTIL 700 PM EDT

* AT 552 PM EDT...RADAR INDICATED A TORNADO AND SPOTTERS CONFIRMED
  DANGEROUS TORNADIC THUNDERSTORMS TO AFFECT LOUDOUN COUNTY. ONE STORM
  WAS REPORTED 7 MILES NORTHEAST OF PURCELLVILLE AND THE SECOND WAS
  MOVING WAS 8 MILES SOUTH OF DULLES INTERNATIONAL AIRPORT. BOTH WERE 
  MOVING NORTH AT 25 MPH. TORNADOES ARE ON THE GROUND THIS IS A LIFE
  THREATENING SITUATION...TAKE COVER NOW

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ASHBURN...
  COUNTRYSIDE...LEESBURG...PURCELLVILLE...ARCOLA AND DULLES
  INTERNATIONAL AIRPORT.

A TORNADO HAS BEEN CONFIRMED IF YOU ARE NEAR THE PATH OF THIS
TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES
SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES THEY OFFER NO
PROTECTION FROM VIOLENT WINDS. BLOCKING THE ROAD WILL PREVENT OTHERS
FROM REACHING SAFE SHELTER.

LAT...LON 3917 7778 3885 7752 3904 7735 3912 7753
      3923 7748 3932 7769

$$

DM/CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:06 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 17, 4:06 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 5:29 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          WOODBRIDGE              38.64N 77.26W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

            TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
            HOADLEY ROAD AND ROUTE 234.

&&

CS
Local storm report, Sep 17, 5:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          HUGHESVILLE             39.10N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.

&&

CS
Local storm report, Sep 17, 5:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

&&

CS
Local storm report, Sep 17, 5:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

&&

CS
Local storm report, Sep 17, 5:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          MIDDLETOWN              39.03N 78.28W
09/17/2004                   FREDERICK          VA   EMERGENCY MNGR

            WAYSTATION WAS HIT.

&&

CS
Local storm report, Sep 17, 5:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TORNADO          HAMILTON                39.13N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            DAMAGE IN HAMILTON AND PURCELLVILLE.

&&

CS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:46 PM EDTTornado WarningLWXNelson44 min
Sep 17, 2:59 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville61 min
Sep 17, 3:07 PM EDTTornado WarningLWXSpotsylvania, City of Fredericksburg53 min
Sep 17, 3:12 PM EDTTornado WarningLWXMadison, Rappahannock63 min
Sep 17, 3:19 PM EDTTornado WarningLWXOrange41 min
Sep 17, 3:32 PM EDTTornado WarningLWXCulpeper28 min
Sep 17, 3:42 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Sep 17, 3:44 PM EDTTornado WarningLWXWarren46 min
Sep 17, 3:50 PM EDTSevere Thunderstorm WarningLWXGreene40 min
Sep 17, 3:55 PM EDTTornado WarningLWXFauquier65 min
Sep 17, 3:59 PM EDTTornado WarningLWXGreene46 min
Sep 17, 4:06 PM EDTTornado WarningLWXMadison54 min
Sep 17, 4:20 PM EDTTornado WarningLWXSpotsylvania, Stafford, City of Fredericksburg55 min
Sep 17, 4:31 PM EDTTornado WarningLWXFrederick, City of Winchester59 min
Sep 17, 4:36 PM EDTTornado WarningLWXPage39 min
Sep 17, 4:39 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville51 min
Sep 17, 4:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park61 min
Sep 17, 4:58 PM EDTTornado WarningLWXFauquier, Loudoun62 min
Sep 17, 5:09 PM EDTTornado WarningLWXStafford36 min
Sep 17, 5:11 PM EDTSevere Thunderstorm WarningLWXGreene49 min
Sep 17, 5:14 PM EDTTornado WarningLWXOrange31 min
Sep 17, 5:15 PM EDTTornado WarningLWXGreene30 min
Sep 17, 5:23 PM EDTSevere Thunderstorm WarningLWXMadison52 min
Sep 17, 5:26 PM EDTSevere Thunderstorm WarningLWXPage64 min
Sep 17, 5:30 PM EDTTornado WarningLWXFrederick, City of Winchester45 min
Sep 17, 5:32 PM EDTTornado WarningLWXCulpeper43 min
Sep 17, 5:38 PM EDTTornado WarningLWXFairfax, City of Fairfax52 min
Sep 17, 5:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park16 min
Sep 17, 5:49 PM EDTFlash Flood WarningLWXMadison3 hr
Sep 17, 6:05 PM EDTTornado WarningLWXFauquier55 min
Sep 17, 6:16 PM EDTTornado WarningLWXFrederick29 min
Sep 17, 6:19 PM EDTTornado WarningLWXKing George56 min
Sep 17, 6:22 PM EDTSpecial Marine WarningLWX113 min
Sep 17, 6:36 PM EDTFlash Flood WarningLWXFrederick, City of Winchester3 hr
Sep 17, 7:00 PM EDTTornado WarningLWXClarke60 min
Sep 17, 7:09 PM EDTTornado WarningLWXCulpeper66 min
Sep 17, 7:11 PM EDTTornado WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church64 min
Sep 17, 7:21 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Orange, Rappahannock, Warren3 hr
Sep 17, 7:54 PM EDTSevere Thunderstorm WarningLWXStafford51 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.